Alert archive / Minnesota / Winter Storm Watches in 2016
Winter Storm Watch 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm watch at Mar 15, 2016, 4:02 AM CDT for Beltrami County, Lake of the Woods County, Minnesota. It took effect at Mar 16, 2016, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 15, 2016, 4:02 AM CDT (09:02 UTC)
- In effect from
- Mar 16, 2016, 7:00 AM CDT
- Expired
- Mar 15, 2016, 3:22 PM CDT
- In force
- Issued by
- NWS Grand Forks, ND
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2650 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WWUS43 KFGF 150902 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 402 AM CDT TUE MAR 15 2016 MNZ006-009-017-170915- /O.NEW.KFGF.WS.A.0002.160316T1200Z-160317T1200Z/ LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI- INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...REDBY...PONEMAH... BEMIDJI 402 AM CDT TUE MAR 15 2016 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING. * TIMING...SNOW IS POSSIBLE FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING. * SNOW ACCUMULATIONS...HIGH CONFIDENCE FOR TOTAL SNOW ACCUMULATIONS OF AT LEAST 3 TO 5 INCHES. TOTAL SNOW ACCUMULATION OF MORE THAN 6 INCHES IS POSSIBLE. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE EVENING COMMUTE ON WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS POTENTIAL FOR SIGNIFICANT SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ TG
1 follow-up statement
090 WWUS43 KFGF 152022 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 322 PM CDT TUE MAR 15 2016 MNZ006-009-017-171200- /O.UPG.KFGF.WS.A.0002.160316T1200Z-160317T1200Z/ /O.NEW.KFGF.WS.W.0003.160316T1500Z-160317T1200Z/ LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI- INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...REDBY...PONEMAH... BEMIDJI 322 PM CDT TUE MAR 15 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 7 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 AM WEDNESDAY TO 7 AM CDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...EXPECT SNOW TO DEVELOP AROUND 10 AM WEDNESDAY AND THEN DIMINISH AROUND 7 AM THURSDAY. * PRECIPITATION RATES...THE HEAVIEST SNOWFALL RATES WILL OCCUR BETWEEN NOON AND 7 PM WEDNESDAY. * SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE EXPECTED. * WINDS / VISIBILITIES...LOOK FOR SIGNIFICANT REDUCTIONS IN VISIBILITY AT TIMES. * IMPACTS...PLAN ON DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE EVENING COMMUTE ON WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Mar 15, 3:59 AM CDT, 3 minutes earlier.
Area forecast discussion, Mar 15, 3:59 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 AM CDT TUE MAR 15 2016
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 359 AM CDT TUE MAR 15 2016
CHALLENGES INVOLVE TIMING OF SHOWERS TODAY...AND THEN WINTER
POTENTIAL WEDNESDAY/WEDNESDAY NIGHT.
TODAY...08Z WATER VAPOR IMAGERY INDICATES A FEW SHORTWAVES
INDUCING A WARM FRONT/SFC TROUGH CURRENTLY PROPAGATING THROUGH THE
REGION. ANTICIPATE THE ASSOCIATED SHOWERS WILL CONTINUE TO
PROPAGATE EAST/NORTHEAST EXITING THE EASTERN FA BY MID TO LATE
AFTERNOON. USED THE LATEST HRRR/RAP GUIDANCE FOR TIMING THE HIGHER
POPS. CLEARING BEHIND THE SHOWERS ALONG WITH LOW LEVEL WESTERLY
FLOW SHOULD ALLOW TEMPS TO CLIMB WELL INTO THE 50S...POSSIBLY NEAR
60F DURING THE AFTERNOON HOURS.
WEDNESDAY-WEDNESDAY NIGHT...A STRONGER UPPER WAVE EJECTS INTO
NORTHERN WISCONSIN BY 12Z WED...STALLING THE SFC TROUGH ACROSS
MINNESOTA (JUST EAST OF THE FA). AN INVERTED TROUGH WILL THEN
RETROGRADE BACK THROUGH NW MN AND EVENTUALLY THE REMAINDER OF THE
REGION WED NIGHT INTO THURSDAY. GUIDANCE IS IN DECENT AGREEMENT
WITH LOCATION OF THE SYNOPTIC FEATURES...AND SUGGEST STRONGEST
FORCING WED MORNING/EARLY AFTERNOON...WEAKENING INTO WED NIGHT AND
THURSDAY. MODELS HAVE TRENDED WITH HEAVIER PRECIPITATION ACROSS NW
MN...LIKELY DUE TO SLIGHT WESTERN SHIFT TO WHERE THE SYSTEM STALLS
IN WISCONSIN. NW MN WILL BE NEAR THE EXIT REGION OF A STRONG
850MB EASTERLY JET WITH PWATS NEAR 0.6 INCHES...ALONG WITH STRONG
MID-LEVEL (700MB) FRONTOGENESIS AND WARM AIR ADVECTION. THIS SETS
UP THE BEMIDJI AND BAUDETTE AREAS TO RECEIVE A PERIOD OF HEAVIER
PRECIP ON WED. MOST GUIDANCE INDICATES AT LEAST 0.5 INCH
QPF...WITH THE ECMWF NEAR 0.7 INCHES AND THE NAM NEAR 1.0 INCH.
MODEL SOUNDINGS SUPPORT SNOW DURING THIS TIME...ALTHOUGH EXACTLY
HOW QUICKLY THE AIRMASS COOLS IS STILL UNCERTAIN. THE OTHER
CHALLENGING ASPECT WITH REGARDS TO SNOW AMOUNTS WILL BE THE WARM
GROUND TEMPERATURES AND EXACT SNOWFALL RATES. FEEL THAT THERE IS
AT LEAST A 50% CHANCE FOR 6+ INCHES WITHIN THIS AREA...AND WILL
ISSUE A WINTER STORM WATCH. WITH THE RECENT WARM TEMPERATURES FEEL
THAT EVEN IF 6 INCHES OF SNOW DOES NOT ACCUMULATE A WATCH WILL AT
LEAST RAISE AWARENESS. THE FORECAST CURRENTLY WILL HAVE AROUND 4
INCHES OF SNOW...WHICH IS THE HIGHEST CONFIDENCE OF
OCCURRENCE...WITH LOWER PROBABILITIES (50%) FOR 6+ INCHES GIVEN
THE FACTORS LISTED. AREAS TO THE WEST SHOULD RECEIVE SIGNIFICANTLY
LESS SNOW...UNLESS THE MODELS CONTINUE TO TREND WEST.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 359 AM CDT TUE MAR 15 2016
THURSDAY...SNOW SHOWERS...CLOUDS...AND COOLER TEMPERATURES AS THE
TROUGH RETROGRADES THROUGH THE REGION. IMPACTS LIKELY MINIMAL AS
ACCUMULATIONS REMAIN NEAR OR LESS THAN AN INCH.
FRIDAY-MONDAY...THE DETERMINISTIC MODELS ARE IN GOOD
AGREEMENT ON THE GENERAL IDEA OF THE BLOCKING PATTERN BREAKING DOWN
EARLY IN THE PERIOD WITH NORTHWESTERLY FLOW ALOFT SETTING UP BY
EARLY NEXT WEEK. DIFFERENCES ARE IN DETAILS AND THE SOLUTIONS START
TO DIVERGE DURING THE DAY 8 PERIOD. SFC HIGH PRESSURE WILL KEEP US
FAIRLY COLD FOR THE EARLY PART OF THE PERIOD BUT WITH WEAK
SHORTWAVES MOVING THROUGH AS THE UPPER LOW MOVES OFF FRIDAY AND
SATURDAY THERE WILL BE SOME SLIGHT CHANCES FOR SNOW SO KEPT THE LOW
POPS THAT ALLBLEND GIVES US. DRIER FOR SUNDAY AND MONDAY AS
NORTHWESTERLY FLOW ALOFT SETS UP. TEMPS THROUGHOUT THE PERIOD WILL
BE COLDER THAN WE HAVE SEEN LATELY BUT STILL NEAR SEASONAL AVERAGES
WITH HIGHS IN THE 30S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1155 PM CDT MON MAR 14 2016
MVFR/IFR CONDITIONS CONTINUE TO MOVE INTO THE SOUTH AND WEST ZONES
WITH INCREASING DEWPOINTS. WILL CONTINUE TO HAVE MVFR TO IFR
CONDITIONS FOR MUCH OF THE AREA OVERNIGHT AND WED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING FOR MNZ006-009-017.
&&
SHORT TERM...TG
LONG TERM...TG/JR
AVIATION...HOPPESHazardous weather outlook, Mar 14, 6:39 AM CDT, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 639 AM CDT MON MAR 14 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 639 AM CDT MON MAR 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL CONTINUE FROM THE RED RIVER VALLEY EASTWARD THROUGH MID MORNING BEFORE BURNING OFF. TONIGHT...SHOWERS AND SOME ISOLATED THUNDERSTORMS WILL BEGIN MOVING INTO EASTERN NORTH DAKOTA FROM THE WEST. ANY STORMS WILL NOT BE SEVERE...BUT WILL PRODUCE A FEW LIGHTNING STRIKES AND BRIEFDOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN WILL CONTINUE TO DEVELOP TUESDAY AS AN UPPER LEVEL SYSTEM MOVES IN AND STALLS OVER THE NORTH CENTRAL UNITED STATES. SOME RAIN AMOUNTS OF OVER AN INCH ARE POSSIBLE IN NORTHWESTERN MINNESOTA. RAIN WILL MIX AND THEN CHANGE OVER TO SNOW BY WEDNESDAY AND WEDNESDAY NIGHT. AT THIS POINT AN INCH OR TWO OF ACCUMULATION IS POSSIBLE BUT UNCERTAINTY IS STILL HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:22 PM CDT | Winter Storm Warning | FGF | Beltrami, Lake of the Woods | 37 hr |
Nearby
Winter Storm Watches in Minnesota, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.